Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS JSJ

March 31, 2006

NWS JSJ issued this flash flood warning at Mar 31, 2006, 4:28 PM CST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2006, 4:28 PM CST (22:28 UTC)
Expired
Apr 1, 2006, 11:30 AM CST
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 312228
FFWSJU
PRC143-145-010130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
628 PM AST FRI MAR 31 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO

     VEGA ALTA
     VEGA BAJA

* UNTIL 930 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER...

     RIO CIBUCO

* AT 623 PM AST...A RIVER LEVEL SENSOR INDICATED THAT THE WATER   
LEVELS OF RIO CIBUCO WERE RISING STEADILY...BUT STILL BELOW FLOOD 
STAGE. HOWEVER...EMERGENCY MANAGEMENT OFFICIALS INDICATED THAT A 
PART OF RIO CIBUCO...NOT NEAR THIS RIVER SENSOR...WAS OUT OF ITS 
BANKS AND FLOODING LOW LYING SECTIONS OF ROADS 620...647 AND 
675...WHICH WERE IMPASSABLE. THIS FLOODING WILL LIKELY CONTINUE AND 
OTHER AREAS ALONG THE RIVER WILL LIKELY BECOME FLOODED THROUGH 930 
PM. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1839 6642 1840 6633 1847 6633 1848 6641

$$

BCS/ASL
1 follow-up statement
000 
WGCA72 TJSJ 010123
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
925 PM AST FRI MAR 31 2006

PRC143-145-010200-
VEGA ALTA-VEGA BAJA-
925 PM AST FRI MAR 31 2006

...THE FLASH FLOOD WARNING IS CANCELLED...

FOR THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
     VEGA ALTA AND VEGA BAJA

AT 920 PM AST...DOPPLER WEATHER RADAR INDICATED THAT MOST OF THE 
SHOWERS THAT WERE AFFECTING THE FORMER WARNING AREA EARLIER THIS 
EVENING...HAD DIMINISHED IN INTENSITY OR MOVED AWAY FROM THE AREA. 
IN ADDITION...U.S.G.S. RIVER GAUGES INDICATED THAT ALTHOUGH IT WAS 
STILL ABOVE NORMAL...THE LEVELS OF RIO CIBUCO WERE BELOW FLOOD 
STAGE AND SLOWLY FALLING. NO ADDITIONAL HEAVY RAINFALL OR FLASH 
FLOODING IS EXPECTED IN THE NEXT HOUR OR SO. THEREFORE...THE FLASH 
FLOOD WARNING WAS CANCELLED. HOWEVER...NEW SHOWERS AND THUNDERSTORMS 
MAY DEVELOP OVER THESE AREAS OVERNIGHT AND THIS COULD AGAIN RESULT 
IN FLASH FLOODING...ESPECIALLY ALONG THE RIO CIBUCO. ALL RESIDENTS 
ARE URGED TO REMAIN ALERT TO THE WEATHER TONIGHT THROUGH AT LEAST 
SATURDAY.

LAT...LON 1839 6642 1840 6633 1847 6633 1848 6641

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 12:38 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 31, 12:38 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
238 PM AST FRI MAR 31 2006

.DISCUSSION...12Z SOUNDING MEASURED A VERY LIGHT LOW LEVEL WIND
FLOW AND A PRECIPITABLE WATER OF 2.91 INCHES. AN AREA OF NUMEROUS SHOWERS
AND THUNDERSTORMS OVER THE OCEAN WAS NOTED. IT IS ASSOCIATED TO
THE CONFLUENCE OF THE LOW LEVEL WINDS. VERY HEAVY SHOWERS AND
THUNDERSTORMS ALSO DEVELOPED OVER THE ISLAND OF PUERTO RICO WHERE
PUBLIC REPORTED HEAVY DOWNPOUR. SATELLITE IMAGERY DEPICTED
CLEARLY A SHEAR LINE MENTIONED IN PMDCA PRODUCT FROM MONA PASSAGE
AND ACROSS PUERTO RICO.

THE HIGH MOISTURE CONTENT WILL COMBINE WITH THE OROGRAPHIC
EFFECTS...DIURNAL HEATING AND SEE BREEZE TO INDUCE THE FORMATION
OF SHOWERS AND THUNDERSTORMS BEGINNING AROUND NOON.

GFS MODEL GUIDANCE ADVERTISE A STRONG UPPER LEVEL JET (NEAR 100
KNOTS) DURING THIS WEEKEND WHICH WILL ADD MORE INSTABILITY AND
WILL MAKE THE AFTERNOON CONVECTION TO LINGER INTO THE LATE EVENING
HOURS.

&&

.MARINE...ACTUAL MARINE GUIDANCE AND OBSERVATIONS FROM EXPERIENCED
PEOPLE MADE ME TO CONTINUE WITH THE HIGH SURF ADVISORY UNTIL 600 PM
THIS EVENING. GUIDANCE SUGGEST THAT LONG PERIODS SWELLS WILL
CONTINUE TO ARRIVE TO OUR LOCAL ATLANTIC WATERS. WITH THE HEAVY
PRECIPITATION OCCURRING AND EXPECTED TO CONTINUE DURING THE
EVENING OVER THE ATLANTIC WATERS AND PART OF THE MONA
PASSAGE...MARINE CONDITIONS IN THE ATLANTIC ARE FORECAST TO BE
VERY ROUGH.

&&

.AVIATION...EAST OF THE SAN JUAN INTERNATIONAL AIRPORT...STRONG
THUNDERSTORMS ARE OCCURRING ACROSS THE NORTH COASTAL SECTIONS FROM
WHERE MANY AIRCRAFTS MAKE THEIR APPROACH FOR LANDING.

&&

.HYDROLOGY...HEAVY RAINFALL HAVE BEEN OCCURRING DURING THE PAST
FEW DAYS ACROSS THE SECTORS OF PUERTO RICO AND ADDITIONAL RAINFALL
IS ADVERTISED. THIS MAY RESULT IN SATURATION OF THE GROUND AND
CONSEQUENT SUSCEPTIBILITY FOR FLOODING NEXT FEW DAYS.

&&

.CLIMATE...EXPECT PERSISTENCE IN THE AFTERNOON CONVECTION FOR THE
NEXT FEW DAYS. NO DOUBT THE RAINY SEASON ALREADY STARTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  83  74  83 /  50  40  50  50
STT  76  82  76  82 /  20  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 6 PM AST THIS AFTERNOON FOR PRZ001-
     PRZ002-PRZ005-PRZ008-PRZ010-PRZ012-PRZ013.

VI...HIGH SURF ADVISORY UNTIL 6 PM AST THIS AFTERNOON FOR VIZ001.

&&

RIVERA
Hazardous weather outlook, Mar 31, 4:30 AM CST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST FRI MAR 31 2006

PRZ001>013-AMZ710>750-011000-
630 AM AST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AN OLD FRONTAL BOUNDARY IN THE VICINITY OF
PUERTO RICO WILL CONTINUE TO ENHANCE LOCAL SHOWER AND THUNDERSTORM
ACTIVITY THROUGH TONIGHT. SOME OF THE SHOWERS MAY PRODUCE LOCALLY
HEAVY RAINFALL THAT COULD LEAD TO URBAN AND SMALL STREAM FLOODING.

LONG PERIOD NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE LOCAL
ATLANTIC COASTAL WATERS AND PASSAGES INTO THE CARIBBEAN. SMALL CRAFT
ADVISORIES REMAIN IN EFFECT FOR THE ATLANTIC WATERS. A HIGH SURF
ADVISORY IS ALSO IN EFFECT FOR THE NORTH COAST OF PUERTO RICO UNTIL
11 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...THE FRONTAL BOUNDARY WILL MEANDER ACROSS
THE LOCAL AREA THROUGH THE WEEKEND PRODUCING PERIODS OF SHOWERS AND
THUNDERSTORMS. ISOLATED THUNDERSTORMS AND LOCALLY HEAVY RAIN CAN
BE EXPECTED ACROSS THE FORECAST AREA...WHICH MAY LEAD TO URBAN AND
SMALL STREAM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VIZ001-002-AMZ710>730-011000-
630 AM AST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A FRONTAL BOUNDARY IN THE VICINITY OF THE U.S.
VIRGIN ISLANDS WILL CONTINUE TO ENHANCE LOCAL SHOWER AND
THUNDERSTORM ACTIVITY THROUGH TONIGHT.

LONG PERIOD NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE LOCAL
ATLANTIC COASTAL WATERS AND PASSAGES INTO THE CARIBBEAN. SMALL CRAFT
ADVISORIES REMAIN IN EFFECT FOR THE ATLANTIC WATERS. A HIGH SURF
ADVISORY IS ALSO IN EFFECT FOR THE NORTH COASTS OF THE NORTHERN U.S.
VIRGIN ISLANDS UNTIL 11 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...THE FRONTAL BOUNDARY WILL MEANDER ACROSS
THE LOCAL AREA THROUGH THE WEEKEND PRODUCING PERIODS OF SHOWERS AND
THUNDERSTORMS. ISOLATED THUNDERSTORMS AND LOCALLY HEAVY RAIN CAN
BE EXPECTED ACROSS THE FORECAST AREA...WHICH MAY LEAD TO URBAN AND
GUT FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 10:29 AM CSTMarine Weather StatementJSJ2 hr
Mar 31, 2:49 PM CSTFlash Flood WarningJSJ19 hr
Mar 31, 3:50 PM CSTFlash Flood WarningJSJ18 hr
Mar 31, 5:40 PM CSTFlash Flood WarningJSJ20 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.